Thunderstorm Wind, Buffalo
- When
- August 19, 9:45 PM CST
- Where
- Buffalo County, Kearney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -99.080
Wind gusts were estimated to be near 60 MPH in Kearney.
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Numerous thunderstorms rumbled across various portions of South Central Nebraska mainly between 9 p.m. CDT on Saturday the 19th and 5 a.m. on Sunday the 20th. The vast majority of this activity was sub-severe, producing no more than gusty winds, small hail and locally heavy rainfall. However, at least one storm breached severe limits, with several reports of penny to quarter size hail and 50-60 MPH wind gusts in Kearney around 11 p.m. CDT. Rainfall-wise, while most areas measured no more than 0.50-1.50, Polk County was a wetter exception with widespread 2-3 amounts and even 3.14 in Osceola (this brought the 5-day Osceola total up to a notable 10.19). Although at least minor flooding likely occurred in the county, it was not as significant as the event several days prior.
While isolated severe storms got underway before sunset just outside of the local area in central Nebraska, it was not until nightfall that activity rapidly initiated and expanded in coverage within South Central Nebraska. In the mid-upper levels, forcing was fairly weak in quasi-zonal flow aloft, although a weak disturbance was noted tracking east across the region. Likely the more significant player in rapid nocturnal convective development was the onset of a 30-40 knot southwesterly low level jet evident at 850 millibars. In addition, the airmass was rather unstable, featuring steep mid-level lapse rates and surface dewpoints well into the 60s to around 70 F. Late evening mesoscale analysis featured 2000-2500 J/kg most-unstable CAPE and 30-40 knots of effective deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 5:28 PM CST, 4 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 628 PM CDT Sat Aug 19 2017 .UPDATE... Issued at 615 PM CDT Sat Aug 19 2017 Updated forecast awhile ago for severe thunderstorm watch 458 for the entire forecast area. Despite model (some of them) insistence thunderstorms have struggled a bit, though pockets have been able to fire up. The watch may be a bit strong for the situation but if the storms can get better organized and more widespread, more than a few severe reports would be expected. Wave is there and instability is there but still a bit dicey in terms of survival east. && .SHORT TERM...(This evening through Monday Night) Issued at 237 PM CDT Sat Aug 19 2017 Severe thunderstorms possible tonight... We have fairly decent low level southerly flow from the surface up to 850 mb advecting good moisture into the region with sfc dewpoints in the 60s to even over 70 in a few spots. We also have a weak mid-level shortwave trough tracking across Nebraska that with afternoon heating and moisture will more than likely kick off a complex of strong to severe thunderstorms. Forecast models are in agreement that these storms should form just west of our forecast area or in our far western zones between 4 and 6 pm and then track east, perhaps turning east southeast with time tonight. The highest likelihood for these thunderstorms will be in the counties along and south of I-80 into north central Kansas. There should be plenty of instability this evening and at least modest deep layer 0-6 km shear at 30-35 kts to support the possibility for several severe thunderstorms. The best chance for severe thunderstorms will be earlier on in the evening with storms likely losing some punch as they track east of Highway 281 by late evening or after midnight. Sunday... Most of Sunday should be dry, but there will be sfc frontal boundary in the area that could light up during the evening and overnight hours with again the possibility of several strong to severe thunderstorms. Models are a little bit more inconsistent on how things will evolve Sunday evening, so keep up to date with the latest forecast as we try to nail down where the most favored areas for thunderstorms Sunday evening. .Eclipse.. The big question centers around cloud cover. There will be clouds around at times on Monday, especially late Monday afternoon. However, the best time of the day for the fewest clouds does seem to be right around the time of the eclipse during the late morning and early afternoon hours. There will likely be a decent amount of mid to high level moisture (700-300mb) streaming northeast through the plains. Most of the 700-500mb cloud cover should be centered over Kansas giving us more of a window for south central Nebraska. There could also be some low clouds north of a sfc cool front located primarily north of our forecast area. So the main concern regarding cloud cover over south central Nebraska will be high cirrus clouds (300mb) of varying thickness. Expect that there should be some breaks in the clouds for viewing the eclipse and areas that get the high cirrus could still see the eclipse assuming these high clouds are thin enough, which is certainly possible. We will continue to update the cloud forecast as we near the eclipse. We do not expect any precipitation during the eclipse. Monday afternoon and evening... Forecast models are mixed but do indicate that thunderstorms could form by late afternoon and evening along the sfc front just to our north and then slide southeast into portions of our forecast area, with northeastern zones being favored. Some of these thunderstorms could again be strong to severe. .LONG TERM...(Tuesday through Saturday) Issued at 237 PM CDT Sat Aug 19 2017 Tuesday through Thursday should be mainly dry for most areas and a little bit cooler with highs in the upper 70s to lower 80s with northwesterly flow aloft. Friday into Saturday we could see another shortwave track across the region bringing another chance for thunderstorms, but confidence on timing and track is fairly low this far out. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 615 PM CDT Sat Aug 19 2017 Aviation forecast covers the possibility of thunderstorms in both KGRI and KEAR this evening with a severe thunderstorm watch for the area. In reality, coverage has been sparse and limited in scope in its growth. Pushed storms into the vicinity category for the most part and an hour or so later, waiting to dark mostly with some better low level jet to help overcome what appears to be some mid level capping. Low level jet will also result in some low level at times tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...NOAA/NWS/Moritz SHORT TERM...Wesely LONG TERM...Wesely AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 956 PM CDT Sat Aug 19 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 956 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A severe thunderstorm watch remains in effect until 1 AM for south central Nebraska. The watch has been cancelled for north central Kansas. Scattered thunderstorms will continue over much of the area tonight with the most widespread coverage expected across south central Nebraska. A strong storm or two can't be ruled out in north central Kansas but widespread severe weather appears unlikely. In south central Nebraska, the main hazards will be hail ranging in size from quarters to golf balls, along with 60 mph winds from the stronger storms. Not all areas will experience severe weather however. Pockets of a quick 1 to 2 inches of rain are possible too, and that could lead to short term flooding issues, especially along and north of Interstate 80. Thunderstorm intensity should diminish by 1 am through rainfall may linger for a few more hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance for thunderstorms Sunday afternoon through the overnight. Some storms could be severe with large hail and damaging wind gusts. Most, if not all, of the daytime on Monday should be dry, but scattered to widespread thunderstorms are expected to develop during the late afternoon and evening hours. Once again, some strong to severe storms are possible with the best chance of thunderstorms being during the evening and overnight hours although a few thunderstorms could linger into Tuesday morning. Slight chances for thunderstorms return to the forecast late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please pass along any severe weather reports to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 6 N HOLDREGE 40.53N 99.38W
08/19/2017 E0.50 INCH PHELPS NE TRAINED SPOTTER
RELAYED BY EMERGENCY MANAGER. TIME ESTIMATED
FROM RADAR.
&&
MANGELSSpecial Weather Statement
National Weather Service Hastings NE
1002 PM CDT SAT AUG 19 2017
NEZ061-200330-
Buffalo NE-
1002 PM CDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUFFALO COUNTY UNTIL 1030
PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or near Kearney, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kearney, Gibbon, Shelton and Riverdale.
This includes Interstate 80 between mile markers 268 and 271.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4082 9872 4075 9872 4066 9915 4066 9918
4086 9919 4101 9882
TIME...MOT...LOC 0302Z 248DEG 37KT 4078 9912
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
1039 PM CDT SAT AUG 19 2017
NEZ039-046-200430-
Valley NE-Sherman NE-
1039 PM CDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY AND NORTHERN
SHERMAN COUNTIES UNTIL 1130 PM CDT...
At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arcadia, or 16 miles southwest of Ord, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Loup City, Arcadia and Sherman Reservoir Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
central Nebraska.
LAT...LON 4132 9876 4131 9875 4116 9902 4140 9921
4147 9921 4156 9902
TIME...MOT...LOC 0339Z 317DEG 18KT 4140 9910
Billings WrightThe Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
2 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH in Kearney.
Overnight rainfall totaled 3.14 in Osceola, bringing the 5-day total up to an impressive 10.19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714453, 721180, 714454, 714455.